Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Life with Sustiva
Jan 3, 2009

Dear Dr Henry

I live in the UK and was diagnosed now about three months ago and have been on medication for around one and half months of those. I'm currently taking Truvada and Sustiva (Efavirenz) as a first course of action. With the Truvada part I've had no problems really, on the other hand the Efavirenz part has been another matter entirely. The basic symptoms have been extreme lethargy (takes at least up to midday to really feel awake), insomnia on occasion and feeling quite light headed shortly after taking the medication. I usually take Truvada after my evening meal around 7pm and Efavirenz around 11pm before going to bed.

My dreams has most certainly become more vivid, but as a whole I don't find that discomforting at all. In fact in a twist of irony that aspect has actually become sort of enjoyable. However, I do find it extremely hard to concentrate even into the next day which makes working very difficult especially as I work in a field requiring advanced physics. I've been told the symptoms over time will ease, but I'm trying to understand over what period of time? I've also noticed recently I get occasional muscle twitches shortly after taking the medication and wondering of this is also just a side effect or is it something I should be more concerned with? In addition I have also found my moods swinging quite a bit which is most unlike me.

Just before I started my medication my CD4 count was just over 300 with a VL of around 50K. I did have a serious chest infection just before diagnosis, the VL did however reduce down to about 20K shortly thereafter. My most recent test post treatment commencement has been a CD4 count of 343 with a VL of 143. So clearly the medication is working which is good news. I guess I'm trying to understand if the Sustiva side effects will ever a. potentially be gone or b. manageable to the point where it won't be so intrusive?

Thank you in advance for taking to the time reply to my query.

Response from Dr. Henry

Most likely those symptoms relate to the efavirenz. For most patients the most annoying symptoms generally fade by 4 weeks so you are having more persistent problems than most. If those symptoms persist and you rate them as annoying (which they sound like) then a discussion with your HIV providerabout switching to an alternative drug (such as nevirapine or a boosted PI or raltegravir) may be warranted. KH



Previous
dull headache
Next
Best first line treatment for hiv

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement